Case Links Pfizer-BioNTech COVID Vaccine to AAV Kidney Damage

Patricia Inacio, PhD avatar

by Patricia Inacio, PhD |

Share this article:

Share article via email
COVID vaccine autoimmune disease | ANCA Vasculitis News | illustration showing a person's kidneys

A woman developed a rare case of acute kidney failure linked to ANCA-associated vasculitis (AAV) following her first dose of the Pfizer-BioNTech COVID-19 vaccine, according to a report.

This case adds to previous reports suggesting that COVID-19 vaccines may, in rare instances, promote the development or exacerbation of autoimmune diseases, such as AAV, from their silent state, the researchers noted.

The report, “ANCA-Associated Vasculitis following the First Dose of Pfizer-BioNTech COVID-19 Vaccine,” was published in the journal Nephron.

Recommended Reading
Tavneos | ANCA Vasculitis News | illustration of doctor with patient

Moderna COVID-19 Vaccine May Trigger AAV-linked Kidney Damage

Vaccines work by training the body’s immune system to recognize a specific microbe, allowing a faster and more potent immune response in case of an infection, with the potential to prevent severe disease.

In rare cases, vaccines may alter the body’s immunological balance and lead to autoimmune diseases, in which the immune system wrongly attacks the body’s own molecules.

Examples include the swine flu vaccine inducing Guillain-Barré syndrome, an autoimmune condition that affects the nerves, and influenza vaccination promoting AAV.

AAV comprises a group of autoimmune diseases characterized by the presence of autoantibodies (called anti-neutrophil cytoplasmic antibodies, or ANCAs) that mistakenly target the body’s neutrophils, a type of white blood cell.

This leads to an overactivation of neutrophils that promote inflammation and damage to small blood vessels, most commonly those in the kidney.

While COVID-19 vaccines “were significantly effective in reducing COVID-19-related mortality,” they have also been “very rarely linked with several autoimmune diseases,” including AAV, the researchers wrote.

Case report of 47-year-old woman

Now, researchers in the U.S. and Lebanon described the case of a 47-year-old woman who developed ANCA-related acute kidney failure following the Pfizer-BioNTech vaccine (sold as Comirnaty).

The woman, who was apparently healthy, was seen at a clinic with pain on both sides of the lower back, generalized weakness, and swelling in both legs that started three days after she received the first dose of the Pfizer-BioNTech COVID-19 vaccine.

Her vital signs were normal as well as other parameters, and she had no shortness of breath or hemoptysis, a condition where a person coughs blood from the lungs.

Lab analyses revealed the presence of proteins, blood, and immune cells in her urine, high levels of creatinine and urea in the blood, and a low estimated glomerular filtration rate — all indicators of decreased kidney function.

A complete blood cell count revealed higher-than-normal numbers of white blood cells, with a predominance of neutrophils (82.8%). This was accompanied by high levels of C-reactive protein, a marker of generalized inflammation.

A blood test came back positive for abnormally high levels of ANCAs against myeloperoxidase, one of their two most common targets. ANCAs against the other most common target, proteinase 3, were within normal values.

Other blood analyses were unremarkable and a CT lung scan found no signs of lung damage.

A kidney biopsy showed scarring and shrinkage of the urine draining tubes, further supporting the suspicion of ANCA-related kidney damage.

The presence of scarred kidney tissue “might point to a chronic process,” the researchers wrote, adding that “AAV might have been silent in our patient and exacerbated after COVID-19 vaccination.”

The woman was given methylprednisolone, a corticosteroid medicine to reduce inflammation and immune responses, directly into her bloodstream for three days. This was followed by prednisone, another corticosteroid, along with the immunosuppressant azathioprine.

The levels of creatinine in the blood and protein urine, measured as a protein-to-creatinine ratio, began to decrease two weeks after starting the treatment.

Recommended Reading
how to get over a depressive episode | ANCA Vasculitis News | environment | banner image for Allison Ross' column

To Drink or Not to Drink? That Is the Question With Vasculitis

At her three-month follow-up, the woman reported she was feeling better. Her leg swelling had resolved and her blood creatinine levels continued to decrease.

“AAV is an example of an auto-immune disease that can be induced or flared up from a silent state by COVID-19 vaccine,” the researchers wrote.

“Although there is no recommendation to randomly check [blood] creatinine in COVID-19 patients or those recently vaccinated, an elevated [blood] creatinine or abnormal [urine analysis] in this population warrants further investigation keeping in mind a possible autoimmune process,” the team concluded.